×

zbMATH — the first resource for mathematics

Implementation of control strategies for sterile insect techniques. (English) Zbl 1425.92126
Summary: In this paper, we propose a sex-structured entomological model that serves as a basis for design of control strategies relying on releases of sterile male mosquitoes (Aedes spp) and aiming at elimination of the wild vector population in some target locality. We consider different types of releases (constant and periodic impulsive), providing sufficient conditions to reach elimination. However, the main part of the paper is focused on the study of the periodic impulsive control in different situations. When the size of wild mosquito population cannot be assessed in real time, we propose the so-called open-loop control strategy that relies on periodic impulsive releases of sterile males with constant release size. Under this control mode, global convergence towards the mosquito-free equilibrium is proved on the grounds of sufficient condition that relates the size and frequency of releases. If periodic assessments (either synchronized with the releases or more sparse) of the wild population size are available in real time, we propose the so-called closed-loop control strategy, under which the release size is adjusted in accordance with the wild population size estimate. Finally, we propose a mixed control strategy that combines open-loop and closed-loop strategies. This control mode renders the best result, in terms of overall time needed to reach elimination and the number of releases to be effectively carried out during the whole release campaign, while requiring for a reasonable amount of released sterile insects.

MSC:
92C60 Medical epidemiology
34D23 Global stability of solutions to ordinary differential equations
93B52 Feedback control
93D20 Asymptotic stability in control theory
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Dyck, V. A.; Hendrichs, J.; Robinson, A. S., The Sterile Insect Technique, Principles and Practice in Area-Wide Integrated Pest Management, (2006), Springer, Dordrecht
[2] Hertig, M.; Wolbach, S. B., Studies on rickettsia-like micro-organisms in insects, J. Med. Res., 44, 3, 329, (1924)
[3] Bourtzis, K., Wolbachia-based technologies for insect pest population control, Advances in Experimental Medicine and Biology, 627, (2008), Springer, New York, NY
[4] Sinkins, S. P., Wolbachia and cytoplasmic incompatibility in mosquitoes, Insect Biochem. Mol. Biol., 34, 7, 723-729, (2004)
[5] Rasgon, J. L.; Scott, T. W., Wolbachia and cytoplasmic incompatibility in the California Culex pipiens mosquito species complex: parameter estimates and infection dynamics in natural populations, Genetics, 165, 4, 2029-2038, (2003)
[6] Schraiber, J. G.; Kaczmarczyk, A. N.; Kwok, R.; Park, M.; Silverstein, R.; Rutaganira, F. U.; Aggarwal, T.; Schwemmer, M. A.; Hom, C. L.; Grosberg, R. K.; Schreiber, S. J., Constraints on the use of lifespan-shortening Wolbachia to control dengue fever, J. Theor. Biol., 297, 26-32, (2012) · Zbl 1336.92085
[7] Moreira, L. A.; Iturbe-Ormaetxe, I.; Jeffery, J. A.; Lu, G.; Pyke, A. T.; Hedges, L. M.; Rocha, B. C.; Hall-Mendelin, S.; Day, A.; Riegler, M.; Hugo, L. E.; Johnson, K. N.; Kay, B. H.; McGraw, E. A.; van den Hurk, A. F.; Ryan, P. A.; O’Neill, S. L., A Wolbachia symbiont in Aedes aegypti limits infection with dengue, chikungunya, and plasmodium, Cell, 139, 7, 1268-1278, (2009)
[8] Dufourd, C.; Dumont, Y., Modeling and simulations of mosquito dispersal. the case of Aedes albopictus, Biomath, 1209262, 1-7, (2012)
[9] Dufourd, C.; Dumont, Y., Impact of environmental factors on mosquito dispersal in the prospect of sterile insect technique control, Comput. Math. Appl., 66, 9, 1695-1715, (2013) · Zbl 1345.34105
[10] Dumont, Y.; Tchuenche, J. M., Mathematical studies on the sterile insect technique for the Chikungunya disease and Aedes albopictus, J. Math. Biol., 65, 5, 809-855, (2012) · Zbl 1311.92175
[11] Huang, M.; Song, X.; Li, J., Modelling and analysis of impulsive releases of sterile mosquitoes, J. Biol. Dyn., 11, 1, 147-171, (2017)
[12] Li, J.; Yuan, Z., Modelling releases of sterile mosquitoes with different strategies, J. Biol. Dyn., 9, 1, 1-14, (2015)
[13] Strugarek, M.; Bossin, H.; Dumont, Y., On the use of the sterile insect release technique to reduce or eliminate mosquito populations, Appl. Math. Model., (2018)
[14] Campo-Duarte, D. E.; Cardona-Salgado, D.; Vasilieva, O., Establishing wMelPop Wolbachia infection among wild Aedes aegypti females by optimal control approach, Appl. Math. Inf. Sci., 11, 4, 1011-1027, (2017)
[15] Campo-Duarte, D. E.; Vasilieva, O.; Cardona-Salgado, D.; Svinin, M., Optimal control approach for establishing wMelPop Wolbachia infection among wild Aedes aegyptipopulations, J. Math. Biol., 76, 7, 1907-1950, (2018) · Zbl 1390.92133
[16] Farkas, J. Z.; Gourley, S. A.; Liu, R.; Yakubu, A.-A., Modelling Wolbachia infection in a sex-structured mosquito population carrying West Nile virus, J. Math. Biol., 75, 3, 621-647, (2017) · Zbl 1387.92082
[17] Farkas, J. Z.; Hinow, P., Structured and unstructured continuous models for Wolbachia infections, Bull. Math. Biol., 72, 8, 2067-2088, (2010) · Zbl 1201.92044
[18] Fenton, A.; Johnson, K. N.; Brownlie, J. C.; Hurst, G. D.D., Solving the wolbachia paradox: modeling the tripartite interaction between host, wolbachia, and a natural enemy, Am. Nat., 178, 333-342, (2011)
[19] Hughes, H.; Britton, N. F., Modeling the use of Wolbachia to control dengue fever transmission, Bull. Math. Biol., 75, 796-818, (2013) · Zbl 1273.92034
[20] Nadin, G.; Strugarek, M.; Vauchelet, N., Hindrances to bistable front propagation: application to Wolbachia invasion, J. Math. Biol., 76, 6, 1489-1533, (2018) · Zbl 1411.34039
[21] Strugarek, M.; Vauchelet, N.; Zubelli, J., Quantifying the survival uncertainty of Wolbachia-infected mosquitoes in a spatial model, Math. Biosci. Eng., 15(4), 961-991, (2018) · Zbl 1406.92522
[22] Smith, H. L., Monotone Dynamical Systems: an Introduction to the Theory of Competitive and Cooperative Systems, (1995), Providence, R.I.: American Mathematical Society · Zbl 0821.34003
[23] Anguelov, R.; Dumont, Y.; Lubuma, J., Mathematical modeling of sterile insect technology for control of anopheles mosquito, Comput. Math. Appl., 64, 3, 374-389, (2012) · Zbl 1252.92044
[24] Koiller, J.; Da Silva, M.; Souza, M.; Codeço, C.; Iggidr, A.; Sallet, G., Aedes, Wolbachia and Dengue, Research Report RR-8462, (2014), Inria Nancy - Grand Est (Villers-lès-Nancy, France)
[25] Bliman, P.-A.; Aronna, M. S.; Coelho, F. C.; da Silva, M. A.H. B., Ensuring successful introduction of Wolbachia in natural populations of Aedes aegypti by means of feedback control, J. Math. Biol., 76, 5, 1269-1300, (2018) · Zbl 1392.92096
[26] P.-A. Bliman, Feedback control principles for biological control of dengue vectors, arXiv preprint arXiv:/1903.00730(2019).
[27] Gouagna, L.; Dehecq, J.; Fontenille, D.; Dumont, Y.; Boyer, S., Seasonal variation in size estimates of Aedes albopictus population based on standard mark-release-recapture experiments in an urban area on Reunion Island, Acta Tropica, 143, 89-96, (2015)
[28] Cooke, K.; van den Driessche, P.; Zou, X., Interaction of maturation delay and nonlinear birth in population and epidemic models, J. Math. Biol., 39, 4, 332-352, (1999) · Zbl 0945.92016
[29] Perko, L., Differential Equations and Dynamical Systems, (2006), Springer-Verlag
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.